One afternoon, an emergency department pharmacist receives a medication order to verify. It’s for 10 mg of morphine through intravenous therapy. The pharmacist notices the dose is unusually high and realizes it could potentially be lethal, if given under the wrong circumstances.

The pharmacist decides to check the patient’s chart to gather more information before verifying the order. They find that the patient is an 18-year-old male with severe body pain who was brought in by ambulance.

Since the pharmacist can see that the patient’s blood work and urine tests are pending, they decide they need more information to ensure the morphine dose is safe. They need details such as the patient’s height, weight, drug allergies, and any at-home medications. The pharmacist heads to the patient’s room to learn more. 

Upon looking at the patient, the pharmacist sees that he is trembling and perspiring, lying quietly in his bed. After the patient sees the pharmacist in the room, the pharmacist tells the patient that they will need to ask them a few questions and the patient nods okay.

In response to the pharmacist’s questions, the patient explains that he is 6 foot and weighs 220 pounds. He has no known allergies and only takes acetaminophen at home for pain. The pharmacist asks him whether he has ever had morphine before. The patient explains that he has only had it in the ambulance ride over to the hospital and it really didn’t work very well. 

The pharmacist notices that the whites of the patient’s eyes are slightly yellow. The pharmacist proceeds to immediately leave the room, informing the nurse that the morphine has been approved and that it can be given as soon as possible.

Upon returning to their desk, the pharmacist waits to learn of the tests results. They suspect a possible drug overdose.

Mystery: What medication did this patient overdose on?

Solution: Acetaminophen. The yellow color in the patient’s eyes indicates liver disfunction from chronic acetaminophen use. Acetaminophen is safe and effective, but it can have a cumulative effect that is toxic and can be damaging to the liver. However, morphine is not damaging to the liver, so due to the patient’s weight and height, the pharmacist decides that the patient should be able to tolerate the high dose of morphine.

The cumulative toxic effects of acetaminophen can show up in people with an undiagnosed illness who try to manage their pain themselves at home with OTC medications. In these cases, blood work and other tests can reveal the cause of the pain. The potential cause can be serious, such as sickle cell anemia, leukemia, or something else. 

When taking acetaminophen, the maximum daily adult dose of acetaminophen is officially 4 grams. However, in 2012, the FDA recommended 3 grams per day because some people are susceptible to acetaminophen toxicities at lower doses due to alcohol consumption, pre-existing liver disease, and poor nutritional status. 
 
Time frame Signs of acetaminophen overdose
24 hours Nausea, vomiting, malaise, lethargy, diaphoresis. 
24 to 72 hours Elevation of aspartate aminotransferase (AST)/alanine aminotransferase (ALT), tender hepatomegaly, jaundice, coagulopathy.
72 to 96 hours Maximum injury occurs and mortality rate is high. Nausea, vomiting, malaise, lethargy, diaphoresis, peak elevation of AST/ALT, jaundice, encephalophagy, coagulopathy, and lactic acidosis.
96 hours to 2 weeks Recovery stage.

REFERENCE
Yoon E, Babar A, Choudhary M, Kutner M, Pyrsopoulos N. Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update. J Clin Transl Hepatol. 2016;4(2):131-142. doi:10.14218/JCTH.2015.00052.